More harm than good: Doctor issues warning to parents about giving children cough syrup 1 month ago

More harm than good: Doctor issues warning to parents about giving children cough syrup

Interesting. 

However, if your tot is suffering from a cold this winter, a top doctor has now warned parents against reaching for the cough syrup to ease their cough.

Dr Oliver Bevington, a leading paediatric registrar at Southampton Children’s Hospital in the UK, warns that many over-the-counter cough syrups include paracetamol - which, if not given in careful doses, is very easy to overdose on. And younger children, particularly under the age of six, are most at risk of this.

Writing on The Hippocratic Post medical website, Dr Bevington explains: "The bottom line is there is absolutely no evidence that cough medicines work as there has been very little research with regards to their use and, potentially, they could actually do children more harm than good."

The paediatric registrar explains that we are now heading into the busiest time of the year for hospitals and GPs, where medical staff will see hundreds of children a day with respiratory symptoms including coughing, colds and temperatures.

"Most coughs and colds in children will be caused by a viral infection which will get better without antibiotics and with rest, fluids and possibly paracetamol and/or ibuprofen, though many parents worry persistent symptoms will be damaging and reach for cough syrups," Dr Bevington explains.

"A lot of parents find the symptom of cough troublesome, particularly as it can persist for several weeks after the infection has gone, and worry that it is damaging their child in some way. But most of the time it is more of an annoyance than actually causing any real harm."

The main problem, according to the doctor, is that many cough- and cold medicines contain active ingredients such as nasal decongestants, antihistamines and “cough suppressors” that may, in large doses, have adverse effects or be toxic if consumed in large quantities.

"Particularly to the under-sixes who are much more susceptible," Dr Bevington says, and warns:

‘These may also contain paracetamol and parents may unintentionally find themselves overdosing their child with cough medicine and paracetamol. As with any medicine, there remains a risk that any of the ingredients could cause an allergic reaction or other unwanted side effect."

So what do you do, then, if your little one has a chesty cough that troubles them? Well, according to the expert, old fashioned honey and lemon might be the answer.

As well as this, Dr Bevington says rest is vital, as well as making sure your child gets lots of fluids to drink.

If needed, you can administer "paracetamol and/or ibuprofen as per the pack instructions," he explains. "And, if symptoms persist beyond a few days or there are other worrying signs, consult a GP or pharmacist."